A warning has been issued by the Alabama Department of Public Health, which focuses on the dangers of the use of synthetic marijuana. This has happened after the hospitalization of 96 people, and the death of two arising due to the overuse of the newly popular drug called ‘spice.’
The officials claim that spice is actually nothing but a fake version of marijuana that contains dried plant material sprayed with a mixture of unknown chemicals and synthetic cannabinoids, and also certain pesticides as well as rat poison.
The consumption of this drug is thought to induce symptoms such as confusion, lethargy, agitation, rapid heart rate, vomiting, nausea and even kidney and respiratory problems.
Apparently, the Alabama hospitals have noted around 462 patients since March 15 to April 20 who have experienced these symptoms after smoking the synthetic marijuana.
The officials also say that since the past six moths, the number of people who are hospitalized due to overuse of this spice include individuals between 13-60 years of age. However, most of them were males in their 20s and 30s. The injuries sustained by them were serious in nature; however, the long term health effects associated with their consumption is not yet known.
It has also been found that the cases involve the consumption of ‘spice’ alone or in combination with different drugs, and the numbers affected have appeared four times more often this year than in the last year.
“We had one hospital in the Baton Rouge area that saw over 110 cases in February. That’s a huge spike,” Dr Mark Ryan, the director or Louisiana Poison Center, explained. “There’s a large amount of use going on. When one of these new ingredients — something that’s more potent and gives a bigger high — is released and gets into distribution, it can cause these more extreme effects.”
These findings clearly suggest the need of strong law reinforcements to control the use of synthetic marijuana and other such substances that turn out to work as hallucinogens when smoked.